Alabama, 2007

Tornado and Hail in Alabama, April 14, 2007

April 14, 2007 · NWS BMX · 6 events in 5 counties and zones

Isolated supercell thunderstorms produced severe weather across Central and South Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Isolated supercell thunderstorms produced severe weather across Central and South Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 14, 2:08 PM CST, 2 minutes earlier.

Area forecast discussion, Apr 14, 2:08 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT SAT APR 14 2007

.SHORT TERM...(TONIGHT - MONDAY NIGHT)

THUNDERSTORMS CONTINUE ACROSS CENTRAL ALABAMA WITH THE SEVERE
THREAT REMAINING ACROSS THE FAR SOUTHERN COUNTIES OF THE CWA AT
THIS TIME. DEW POINTS HAVE INCREASED ACROSS NORTH CENTRAL ALABAMA AS
SOUTHERLY WINDS HAVE OCCASIONALLY PICKED UP TO NEAR 20KTS. WITH
THE THUNDERSTORM COMPLEX ACROSS THE SOUTH CONTINUING TO TAP THE
DEEPER MOISTURE...CHANCES FOR SEVERE WEATHER FARTHER NORTH APPEAR
VERY LIMITED AT THIS TIME.

THE UPPER TROUGH ASSOCIATED WITH THIS STORM SYSTEM WILL PUSH
THROUGH THE AREA TONIGHT BRINGING IN STRONG NORTHWEST FLOW ALOFT.
TEMPERATURES BEHIND THE SURFACE FRONT ARE SHARPLY COLDER WITH MANY
AREAS UPSTREAM REMAINING IN THE 40S TODAY. WE WILL GET ANOTHER
TASTE OF WINTER WITH HIGHS STRUGGLING INTO THE LOWER 50S SUNDAY
ACROSS THE NORTH...WITH MID AND UPPER 50S SOUTH. THESE TEMPERATURES
ARE MUCH MORE REPRESENTATIVE OF JANUARY THAN MID APRIL. THE
COLDEST NIGHT WILL BE SUNDAY NIGHT/MONDAY MORNING WHEN WIDESPREAD
30S ARE EXPECTED. ITS POSSIBLE THAT SOME OF THE COLDER LOCATIONS
COULD BRIEFLY TOUCH FREEZING. MID 60S TO LOW 70S FOR HIGHS MONDAY.

.LONG TERM...(TUESDAY - SATURDAY)

A SHORT WAVE EMBEDDED IN THE SOUTHERN STREAM FLOW WILL APPROACH
THE AREA TUESDAY NIGHT. THIS SYSTEM IS SHOWN WELL BY THE GFS AND
EUROPEAN. THERE DOESNT APPEAR MUCH OPPORTUNITY FOR RETURN FLOW TO
DEVELOP SO THE GFS QPF AMOUNTS SEEM OVERDONE WITH THE HIGHEST POPS
COMING IN THE SOUTHWEST. AFTER THIS SYSTEM...A SHORT WAVE RIDGE
BUILDS IN KEEPING US DRY THROUGH SATURDAY.

&&

.AVIATION...18Z TAF UPDATE.

WILL BE MAKING SOME ADJUSTMENTS TO THE TAFS TO REDUCE SHRA AND TS
WORDING ACROSS THE NORTH. SOME CHANGES TO CEILINGS WILL ALSO BE
MADE...ALTHOUGH THERE IS A MUCH LOWER CLOUD DECK COMING IN FROM
MISS BEHIND THE COLD FRONT AND MVFR CEILINGS ARE STILL EXPECTED
THROUGH MOST OF THE EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     44  51  33  68  40 /  70  30   0   0   0
ANNISTON    47  52  35  67  43 /  70  30   0   0   0
BIRMINGHAM  45  53  36  68  46 /  60  20   0   0   0
TUSCALOOSA  46  57  37  70  46 /  50  20   0   0   0
CALERA      46  54  38  69  46 /  70  20   0   0   0
AUBURN      46  56  37  64  46 / 100  20   0   0   0
MONTGOMERY  52  59  37  73  45 /  90  20   0   0   0
TROY        49  57  34  68  44 /  90  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY ENTIRE AREA
UNTIL 9 PM TONIGHT.

&&

88
Hazardous weather outlook, Apr 14, 11:51 AM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1251 PM CDT SAT APR 14 2007

ALZ011>015-017>050-151200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1251 PM CDT SAT APR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...MODERATE RISK OF SEVERE WEATHER SOUTH OF INTERSTATE 20...

IT STILL APPEARS THE GREATEST THREAT OF SEVERE STORMS...INCLUDING THE
POTENTIAL FOR TORNADOES...WILL BE SOUTH OF INTERSTATE 20 THROUGH 8
PM CDT THIS EVENING.  NORTH OF INTERSTATE 20...THE PRIMARY THREAT
WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

IN THE MODERATE RISK AREA...ISOLATED SUPERCELLS WILL DEVELOP THIS
AFTERNOON AND EARLY EVENING AHEAD OF A COLD FRONT. THE SUPERCELLS
WILL BE PROVIDE THE HIGHEST RISK OF TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY...BRISK NORTHWEST WINDS OF 15 TO 25 MPH ARE
EXPECTED DURING THE DAY...AND A WIND ADVISORY WILL LIKELY BE
REQUIRED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 14, 10:48 AM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1148 AM CDT SAT APR 14 2007

ALZ011-013>015-141730-
FAYETTE-MARION-WALKER-WINSTON-
1148 AM CDT SAT APR 14 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE...WALKER...WINSTON
AND MARION COUNTIES UNTIL 1230 PM CDT...

AT 1147 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM GUIN TO 5 MILES EAST OF
WINFIELD TO 7 MILES SOUTH OF CARBON HILL...MOVING NORTHEAST AT 60
MPH.

THE PRIMARY THREAT IS SMALL HAIL AND HEAVY RAINFALL. HAIL UP TO ONE
HALF INCH IN DIAMETER...DIME SIZE...IS POSSIBLE.  IF OUTDOORS...
GO INDOORS OR UNDER A SUBSTANTIAL BUILDING...OR SEEK SHELTER IN AN
AUTOMOBILE.

THE PRIMARY THREATS IS MINOR FLOODING SUCH AS PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. RISING WATER ALONG
CREEKS AND FLOODED UNDERPASSES ARE ALSO POSSIBLE. NEVER DRIVE ACROSS
ROADWAYS WITH WATER FLOWING OVER THEM OR...COVERED WITH WATER OF
UNKNOWN DEPTH.
Local storm report, Apr 14, 10:57 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 AM CDT SAT APR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HAIL             VERNON                  33.76N 88.11W
04/14/2007  E0.25 INCH       LAMAR              AL   EMERGENCY MNGR

            PEA SIZE HAIL WAS REPORTED IN VERNON.

&&

LINHARES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Hail, Lowndes

When
April 14, 2:10 PM CST
Where
Lowndes County, Hayneville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.180, -86.600

Thunderstorm Wind, Dallas

When
April 14, 2:25 PM CST
Where
Dallas County, 3 mi ENE of Selma Selfield Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.447, -86.903

Several trees were blown down on Al 14 about 2 miles from the county line.

Thunderstorm Wind, Lowndes

When
April 14, 2:30 PM CST
Where
Lowndes County, Ft Deposit
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.980, -86.580

Trees and power lines were blown down.

Lightning, Lee

When
April 14, 2:45 PM CST
Where
Lee County, Auburn
Property damage
$2,000
Reported by
Public
Coordinates
32.620, -85.470

A house was struck and damaged by lightning on Merimount Avenue in Auburn.

Thunderstorm Wind, Montgomery

When
April 14, 3:28 PM CST
Where
Montgomery County, Pike Road
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.280, -86.100

Reported near US 231 and CR 82.

Tornado, Bullock

When
April 14, 5:11 PM CST to 5:15 PM CST
Where
Bullock County, 1.11 mi W of Tanyard to 2.28 mi NE of Tanyard
Rating
EF1
Path length
3.2 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.880, -85.719

The tornado touched down about one mile southwest of the intersection of US Highway 29 and CR 53, and then tracked northeast, crossing CR 53 several times. One barn was completely destroyed near the Jamback Community. Numerous trees were uprooted or snapped off along the path. Several homes sustained minor roof damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyThe tornado archive for Alabama, 2007Warnings in Alabama, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30016, 30017, 30018, 30019, 30020, 30021.